Many of us parents incorrectly believe that drug abuse among teens is limited to illegal substances like marijuana or ecstasy. However, a number of over-the-counter (OTC) medications can potentially be abused by teens.
It is important for parents to educate themselves about OTC medication abuse and discuss their concerns with their children. Make information clear to teens about improper use and health risks associated with abuse.
- Dextromethorphan (DXM)
- Diet Pills
- Sleep Aids
- What Parents Can Do
Dextromethorphan is a cough-suppressing ingredient in numerous OTC cold and cough medications readily available in supermarkets and drug stores. It is a synthetic drug that is chemically similar to morphine. While dextromethorphan is safe and effective when used in accordance with product label instructions, if taken in excessive doses, it can cause psychoactive effects or a “high.”
The Drug Enforcement Administration (DEA) classifies DXM as a “drug of concern” due to the danger involved with misuse. Additionally, DXM is often a drug of choice for teens because it costs just a few dollars in comparison to more expensive illicit drugs.
Dextromethorphan is a depressant and, taken in large doses, can lead to:
- Impaired judgment and mental performance
- Loss of coordination
- Hot flashes
- Loss of consciousness
- Numbness of fingers and toes
- Abdominal pain
- Irregular heartbeat
- Panic attacks
When teens abuse this medication and then engage in an activity that requires quick reactions, such as driving, the outcome can be deadly. Overdosing can lead to coma or death.
Nicknames for DXM include:
- Triple C’s
- Vitamin D
- Poor man’s X
- Purple drank
Diet pills are not intended for teenagers. However, some teens take diet pills in an attempt to lose weight quickly. This could lead to anorexia nervosa.
Because diet pills are a stimulant, teens also tend to take them to increase their energy and get “high.” Misuse of diet pills can lead to:
- Dangerously high body temperature
- Increased heart rate
- Irregular heartbeat
- Potential for cardiac arrest or seizures
- Severe depression
- Physical and psychological dependence
Even herbal diet pills can be dangerous because they are not regulated by the Food and Drug Administration (FDA).
These medications are taken by teens with the intent of getting a quick “high.” However, when taken in large quantities these drugs can lead to:
- Extreme drowsiness
- Weakness in arms and legs
- Disturbed sleep patterns
What Parents Can Do
- Have open communication: Talk to teens about the importance of carefully following directions of all OTC medications. Make sure they understand the dangers of abusing medications. Talk with your child if you find any OTC medications in their possession.
- Be curious when out of season: Parent’s concerns should heighten if a child is using cough and cold medications outside of cold and flu season. Additionally, take notice if he or she continues to self-medicate after symptoms of a cold have subsided.
- Take inventory: Be aware of OTC medicines kept in the home. Ask questions if any products suddenly are not in the medicine chest.
- Watch their health: Take notice of a teen’s health. If he or she exhibits symptoms out of the ordinary, discuss their issues. Signs of abuse include mood swings, irregular sleep, nausea and vomiting, and poor coordination.
- Monitor internet use: There is much information on the internet that post information about the feelings a person can experience with excessive use of dextromethorphan. Sites also sell DXM in a bulk powder form. These sites are not regulated by the FDA, thus it becomes important for parents to take notice of the sites their children visit and order from.
More information and assistance with over-the-counter drug abuse can be found online:
- National Youth Anti-Drug Media Campaign: drugfree.org